Alert archive / Ohio / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 3, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 17, 2004, 8:14 PM EDT for Columbiana County, Ohio. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2004, 8:14 PM EDT (00:14 UTC)
- Expired
- Apr 17, 2004, 9:15 PM EDT
- In force
- 61 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Columbiana County, OH
The radar
The Pittsburgh radar (KPBZ), 64 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 0.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2178 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
736
WUUS51 KPBZ 180014
SVRPBZ
OHC029-180115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
814 PM EDT SAT APR 17 2004
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLUMBIANA COUNTY IN OHIO
* UNTIL 915 PM EDT
* AT 814 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 15 MILES WEST OF SALEM...MOVING SOUTHEAST AT 20
MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
HOMEWORTH...
COLUMBIANA...
EAST PALESTINE...
LEETONIA...
LISBON...
NEW WATERFORD...
SALEM...
<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 4091 8109 4076 8109 4068 8054 4088 8054
4093 8081What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:05 PM EDT, 5 hours 9 minutes earlier.
Area forecast discussion, Apr 17, 3:05 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 305 PM EDT SAT APR 17 2004 BNDRY STRECHES FROM NCNTRL ILL ENEWD NR LK SHORE THRU WRN UPSTE NY AND WILL CONT TO SAG ESEWD INTO NWRN PA...COUPLED WITH INCREASING WAA/DIURNAL HEATING/WEAK SHRT/WV EARLY TNGT, SHLD DESTABILIZE ATMS FOR SOME -SHRA/TSTMS, SO WILL CONT WITH CHC POPS...PORTION CWA REMAINS IN SLGT RISK. THIS BNDRY WILL WORK BACK NWD SUN MRNG AS SW FLOW ALOFT AND INCREASING 5H HEIGHT RISES, WILL RESULT IN WARMEST DAY SO FAR THIS SPRING WITH TEMPS IN SRN SXNS REACHING 80 OR BETTER. A COLD FRONT WILL WORK ITS WAY TWD REGION ON MONDAY AND SHLD CROSS AREA DURING MON NGT...BEFORE STALLING S OF M/D LINE. UNSETTLED WEA WILL CONT THRU RMNDR OF WEEK AS TWO SYSTEMS AFFECT REGION FROM TIME TO TIME WITH PRECIP AND TEMPS CONT ABV NORMAL. .PBZ WATCHES/WARNINGS/ADVISORIES... PA...NONE. OH...NONE. WV...NONE. MD...NONE. &&
Hazardous weather outlook, Apr 17, 10:10 AM EDT, 10 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 1010 AM EDT SAT APR 17 2004 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-171600- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 1010 AM EDT SAT APR 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT IN PORTIONS OF EAST CENTRAL OHIO...THE NORTHERN WEST VIRGINIA PANHANDLE AND WESTERN PENNSYLVANIA FROM PITTSBURGH TO FRANKLIN AND WEST. THE MAIN SEVERE WEATHER THREAT WILL BE GUSTY DAMAGING WINDS AND HAIL. A CHANCE OF THUNDERSTORMS IS POSSIBLE ELSEWHERE IN THE FORECAST AREA BUT THE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.
In the hours before
Special weather statement, Apr 17, 6:32 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 632 PM EDT SAT APR 17 2004 OHZ041-PAZ013-020-172330- BEAVER PA-COLUMBIANA OH-LAWRENCE PA- 632 PM EDT SAT APR 17 2004 ...THUNDERSTORM UPDATE... NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED ONE OR TWO THUNDERSTORMS WILL BE MOVING ACROSS THESE COUNTIES UNTIL AROUND 730 PM. THE STORMS CAN HAVE GUSTY WINDS HAIL AND A BRIEF PERIOD OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING. WHEN STORM THREATEN GO INDOORS. AND LISTEN FOR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Apr 17, 7:43 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
743 PM EDT SAT APR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0725 PM HAIL SALEM 40.90N 80.85W
04/17/2004 0.75 INCH COLUMBIANA OH TRAINED SPOTTER
&&
AWIPSUSRThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:42 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll | 63 min |
| Apr 17, 9:17 PM EDT | Severe Thunderstorm Warning | PBZ | Columbiana | 58 min |
| Apr 17, 10:42 PM EDT | Severe Thunderstorm Warning | PBZ | Coshocton | 63 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.